Modeling investment guarantees in Japan: A risk-neutral GARCH approach
Andrew Cheuk-Yin Ng,
Johnny Siu-Hang Li and
Wai-Sum Chan
International Review of Financial Analysis, 2011, vol. 20, issue 1, 20-26
Abstract:
The variable annuity market in Japan is still young, but growing rapidly. Most variable annuities in Japan are sold with one or more investment guarantees, such as a Guaranteed Minimum Maturity Benefit (GMMB), which guarantees that the ultimate annuity principal will not fall below a pre-set level regardless of the underlying investment performance. Of interest to financial institutions selling variable annuities is the cost associated with such a guarantee. Although the Black-Scholes option pricing formula can be applied readily, the resulting price might be inaccurate because returns on the Japanese stock price index do not seem to behave as assumed in the formula. In this study, we propose a method for valuing investment guarantees on the basis of a GARCH-type model, which better captures the characteristics of the stock price index. A difficulty in option-pricing with GARCH is the identification of a risk-neutral probability measure. We solve this problem by considering the conditional Esscher transform. Computational details of the proposed method are illustrated by valuing costs of two popular investment guarantees in Japan.
Keywords: Esscher; transform; Investment; guarantees; Variable; annuities (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1057-5219(10)00084-0
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:finana:v:20:y:2011:i:1:p:20-26
Access Statistics for this article
International Review of Financial Analysis is currently edited by B.M. Lucey
More articles in International Review of Financial Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().